Alert archive / Michigan / Tornado Warnings in 2022
Tornado Warning 3, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at Aug 1, 2022, 2:16 PM EDT for Tuscola County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2022, 2:16 PM EDT (18:16 UTC)
- Expired
- Aug 1, 2022, 3:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Tuscola County, MI
The radar
The Detroit radar (KDTX), 78 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
210
WFUS53 KDTX 011816
TORDTX
MIC157-011900-
/O.NEW.KDTX.TO.W.0003.220801T1816Z-220801T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
216 PM EDT Mon Aug 1 2022
The National Weather Service in Detroit/Pontiac has issued a
* Tornado Warning for...
Southeastern Tuscola County in southeastern Michigan...
* Until 300 PM EDT.
* At 216 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Mayville, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Kingston around 240 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Wilmot, Ellington, East Dayton, Deford and Silverwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4333 8310 4332 8335 4331 8336 4330 8343
4347 8350 4367 8312
TIME...MOT...LOC 1816Z 253DEG 20KT 4341 8337
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
RBP3 follow-up statements
605
WWUS53 KDTX 011824
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
224 PM EDT Mon Aug 1 2022
MIC157-011900-
/O.CON.KDTX.TO.W.0003.000000T0000Z-220801T1900Z/
Tuscola MI-
224 PM EDT Mon Aug 1 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
SOUTHEASTERN TUSCOLA COUNTY...
At 223 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Mayville, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Kingston around 240 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Wilmot, East Dayton, Deford and Silverwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4333 8310 4332 8335 4331 8336 4331 8342
4344 8347 4364 8312
TIME...MOT...LOC 1823Z 253DEG 20KT 4342 8331
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
RBP756
WWUS53 KDTX 011835
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
235 PM EDT Mon Aug 1 2022
MIC157-011900-
/O.CON.KDTX.TO.W.0003.000000T0000Z-220801T1900Z/
Tuscola MI-
235 PM EDT Mon Aug 1 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
SOUTHEASTERN TUSCOLA COUNTY...
At 234 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Kingston, or 8 miles northeast of Mayville, moving
east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Tuscola County, including the following locations...
Wilmot, East Dayton, Deford and Silverwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4333 8310 4332 8335 4331 8336 4331 8342
4344 8347 4364 8312
TIME...MOT...LOC 1834Z 262DEG 22KT 4342 8323
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
RBP058
WWUS53 KDTX 011855
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
255 PM EDT Mon Aug 1 2022
MIC157-011904-
/O.EXP.KDTX.TO.W.0003.000000T0000Z-220801T1900Z/
Tuscola MI-
255 PM EDT Mon Aug 1 2022
...THE TORNADO WARNING FOR SOUTHEASTERN TUSCOLA COUNTY WILL EXPIRE AT
300 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with
the additional thunderstorms over southeastern Tuscola County.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Detroit/Pontiac.
LAT...LON 4333 8310 4332 8335 4331 8336 4331 8342
4344 8347 4364 8312
TIME...MOT...LOC 1854Z 253DEG 20KT 4345 8309
$$
RBPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Aug 1, 1:24 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 1, 1:24 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 124 PM EDT Mon Aug 1 2022 .AVIATION... First several hours of the forecast will be influenced by the upper wave over northern Lower MI and northern Lake Huron and the assoiciated pre-frontal trough over Lower MI. Still expected showers with some thunder to continue to develop in the moisture rich airmass. Will keep the TEMPO thunderstorms until 20-21z until that upper wave moves far enough east and pulls the trough through the southeast MI. Gusty SW winds will continue until sunset, veering toward WSW with the passage of the trough. In the wake of the afternoon activity, expect the widespread MVFR stratocu to lift into a VFR deck this evening before becoming scattered overnight. Winds will diminish to around 10 kts during the evening and continue to veer to a northwesterly wind as the cold front passes the region. Still some indication of low level moisture that could bring ceilings around 1k feet toward daybreak, especially for the northern TAF sites. Will introduce scattered for that time for MBS, FNT and PTK. For DTW...Enough instability to keep the moderate risk of thunder at DTW until 21z. Low level moisture has brought MVFR cigs early this afternoon and that will continue until that trough passes the region. That will lift the cigs, but expect them to still be at 5k feet or less until they scattered overnight. Gusty SSW to around 25 kts becomes WSW after 21z and then diminishes after sunset. .DTW THRESHOLD PROBABILITIES... * High for ceilings at or below 5000 feet this afternoon. * Moderate in thunderstorms until 21z. && .PREV DISCUSSION... Issued at 1150 AM EDT Mon Aug 1 2022 UPDATE... The risk for severe weather early this afternoon is on the decline. A wealth of low and mid clouds advecting north from the convective complex over Indiana has acted to slow daytime heating and weaken the low level lapse rates which will be hard to recover from with early afternoon convective timing. By the time these clouds could burn off, the bulk of the forcing (lead edge of theta e gradient and low level convergence) will be over or east of the area and any remaining low level jet support will be on the decline as it advances NE. Although SPC mesoanalysis shows the cap has eroded with around 1000 J/kg present across lower MI, lack of large scale forcing (vorticity maxes north and south of the area), weak lapse rates and low shear (below 30 knots) should minimize our severe threat locally. The presence of decent CAPE with the low level convergence boundary set to come through in a couple hours with a band of PWATS around 1.5 inches to work with should spark some scattered showers and thunderstorms with some stronger storms producing gusty winds. Strongest storms will be generally north of M59 with the ongoing convection as it tracks east. Wind gusts to 50 mph and small hail will be possible with an isolated gust to 60 not out of the question. After about 19-20Z, west/nw winds will bring in drier air in the mid levels ending the threat. PREV DISCUSSION... Issued at 347 AM EDT Mon Aug 1 2022 DISCUSSION... A progressive Pacific shortwave will track across Southeast Michigan in a neutral tilt during the midday period. There is little to no upper level jet forcing as the shortwave tracks through, with the synoptic scale support for ascent relegated to direct cyclonic vorticity advection. Best of the dcva occurs over the northern Lower Peninsula and northern Lake Huron basin. Down here across Southeast Michigan, models are suggesting a more diffuse and sheared out absolute vorticity anomaly. This seems to have support in the regional mosaic with a more widely scattered thunderstorm coverage across southern Wisconsin this morning. Plan view perspective of thetae shows the primary trigger for precipitation will be a narrow corridor of deeper moisture that will push through the area between 15-21Z. The cold front is not really an issue until well after 00Z this evening with a classic nocturnal release of the cold front through the state once the PBL depth decreases. Consensus of the hires NWP is straight forward with upstream activity carrying into/across the cwa primarily between 16-21Z this afternoon. With daytime destabilization, scattered to numerous coverage is anticipated. The difference in the forecast data now vs. 24 hours ago is that a subset of the models suggest a more stout capping inversion between 4.0 and 8.0 kft agl. A little muddy looking through the forecast soundings as techniques seem to show artificially low mixing heights/lack of a well mixed RH profile. The net result are low LCL heights. So, assuming the higher LCLs verify, MLCAPES and SBCAPES are expected to reach 1500 J/kg. Bulk shear of around 30 knots suggests enough storm organization to support a potential for strong wind gusts. The latest Swody1 has all of Southeast Michigan in a Marginal designation for severe weather. Late evening passage of the surface cold front will support a lingering chance of shower. Low amplitude weak troughing will support steady isentropic downglide through much of Tuesday. A good signal exists that boundary layer cloud will remain persistent particularly across the Thumb. A pleasant day with dewpoints in the 50s. An upper level jet packet will then quickly advance through central Canada and into the northern Great Lakes by late Wednesday morning. Orientation of the geopotential heights supports strengthening geostrophic flow and rapid warm air/moiture advection into the region. Will likely see a rapid warmup to the day with dewpoints climbing above 70 degrees. Heat headlines remain a concern, but there are now some trends that need to be monitored. The big change is that thunderstorm activity is much more progressive, pushing into Lower Michigan and portions of the northern cwa during the afternoon. Cloud from this activity will have the potential to significantly impact the magnitude and duration of heat indices. The other big weather item to monitor will be the potential for widespread heavy rainfall across the forecast area. The 850mb thermal ridge centroid is shown to advance through Southeast Michigan quickly during the midday Wednesday period, then slowing down and stalling over the Northeast United States on Thursday. This places Southeast Michigan within a stalled out frontal boundary on the backside of the thermal ridge. The Euro model remains very bullish on a potential upper level shearing deformation axis that would keep the frontal/convergence zone near Southeast Michigan well into Friday. The global models are resolving vorticity maxima developing periodically along the boundary during this timeframe, features that are extremely low predictability. MARINE... Low pressure tracks through the northern Great Lakes today dragging a cold front across the region. Gusty winds prefrontal SSW are possible at times, 20 to 25 knots ahead of this front, just shy of small craft criteria. More frequent gusts around 25 knots are possible across Saginaw Bay, supporting a small craft advisory for those waters. Showers and thunderstorms are expected ahead/along the front today as it progresses northwest to southeast mid-late day followed by a flip to modest northwest flow in the wake of the front tonight. Drier weather ensues Tuesday as high pressure builds in from the west. A warm front lifts north Wednesday bringing a chance for thunderstorms along with strengthening southwest flow. Higher confidence gust potential in the strong warm advection scheme, therefore Small Craft Advisories for all nearshore zones are more likely than not. HYDROLOGY... A frontal boundary is forecasted to stall out over Southeast Michigan Wednesday through Friday. The potential exists for rounds of slow moving showers and thunderstorms during the time period with basin rainfall averages of greater than 1.0 inch. The main threat with the heavy rainfall activity will be urban flooding impacts. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....RBP UPDATE.......DRK DISCUSSION...CB MARINE.......KK HYDROLOGY....CB You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 1, 4:31 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 431 AM EDT Mon Aug 1 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-020845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 431 AM EDT Mon Aug 1 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A cold front will bring a chance for scattered thunderstorms today. There is a marginal risk of severe weather with this activity will the main hazard being localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat and humidity will return Wednesday with high temperatures in the lower to mid 90s and heat indices in the upper 90s to around 100 degrees. Heat headlines may be be needed on Wednesday. Thunderstorms will be possible across Southeast Michigan from late Wednesday afternoon through Friday as an upper level trough slowly pushes across the region. Heavy rainfall will be possible with this thunderstorm activity that may lead to urban flooding impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-020845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 431 AM EDT Mon Aug 1 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A Small Craft Advisory is in effect today and tonight for Saginaw Bay and the nearshore waters of Lake Huron from Port Austin to Harbor Beach. Refer to the marine forecast for more details. A cold front will bring a chance for scattered thunderstorms today. There is a marginal risk of severe weather with this activity will the main hazard being localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat and humidity will return Wednesday with high temperatures in the lower to mid 90s and heat indices in the upper 90s to around 100 degrees. Heat headlines may be be needed on Wednesday. Thunderstorms will be possible across Southeast Michigan from late Wednesday afternoon through Friday as an upper level trough slowly pushes across the region. Heavy rainfall will be possible with this thunderstorm activity that may lead to urban flooding impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. CB
In the hours before
Special weather statement, Aug 1, 12:45 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1245 PM EDT Mon Aug 1 2022
MIZ048-053-054-011745-
Bay MI-Tuscola MI-Saginaw MI-
1245 PM EDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of Tuscola,
southeastern Bay and Saginaw Counties through 145 PM EDT...
At 1243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saginaw, moving east at 30 mph.
HAZARD...Heavy rainfall and winds possibly in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects.
This strong thunderstorm will be near...
Zilwaukee and Bridgeport around 1250 PM EDT.
Saginaw around 1255 PM EDT.
Frankenmuth around 110 PM EDT.
Reese around 115 PM EDT.
Vassar around 125 PM EDT.
Fairgrove around 130 PM EDT.
Caro and Mayville around 145 PM EDT.
Other locations impacted by this storm include Nelson, Carrollton,
Garfield, Arthur, Tuscola, Colling, Wisner, Ellington, Buena Vista
Township and Gera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4348 8422 4348 8417 4354 8417 4367 8331
4324 8335 4327 8435
TIME...MOT...LOC 1643Z 266DEG 27KT 4338 8401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RBPSpecial weather statement, Aug 1, 1:41 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
141 PM EDT Mon Aug 1 2022
MIZ054-062-011845-
Tuscola MI-Lapeer MI-
141 PM EDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of Tuscola and north
central Lapeer Counties through 245 PM EDT...
At 139 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vassar, moving east at 30 mph.
HAZARD...Heavy rainfall and winds potentially in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects.
This strong thunderstorm will be near...
Millington around 145 PM EDT.
Mayville around 205 PM EDT.
Kingston and Clifford around 220 PM EDT.
Other locations impacted by this storm include East Dayton, Deford,
Tuscola, Colling, Wilmot, Colwood, Ellington, Gilford, Watrousville
and Silverwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4333 8310 4333 8312 4329 8312 4328 8310
4324 8310 4325 8369 4359 8370 4368 8315
4367 8312
TIME...MOT...LOC 1739Z 266DEG 27KT 4335 8360
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RBPThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:41 PM EDT | Small Craft Advisory | DTX | 42 hr | |
| Aug 1, 12:45 PM EDT | Special Weather Statement | DTX | Saginaw, Tuscola | 60 min |
| Aug 1, 1:41 PM EDT | Special Weather Statement | DTX | Tuscola | 64 min |
| Aug 1, 2:33 PM EDT | Areal Flood Advisory | DTX | Tuscola | 3 hr |
| Aug 1, 2:39 PM EDT | Special Weather Statement | DTX | Sanilac | 36 min |
| Aug 1, 2:45 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 54 min |
| Aug 1, 4:30 PM EDT | Special Marine Warning | DTX | 18 min |
Nearby
Tornado Warnings in Michigan, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.